Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Wichita, KS

April 18, 2002Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 18, 2002, 7:02 PM CDT for Rice County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 7:02 PM CDT (00:02 UTC)
Expired
Apr 18, 2002, 7:45 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Rice County, KS

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:30 PM CDTHail 0.75Saxman, KS
Apr 18, 7:33 PM CDTHail 0.88Saxman, KS
Apr 18, 7:40 PM CDTHail 1Little River, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5990 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 190002
SVRICT
KSC159-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 745 PM CDT.

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF STERLING...OR ABOUT 16 MILES
  NORTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LITTLE RIVER AROUND 715 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 745 PM CDT.

LAT...LON 3824 9827 3811 9811 3830 9795 3849 9795
          3850 9805

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:45 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 18, 3:45 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU APR 18 2002

MAIN FCST CONCERNS: SVR WX POTENTIAL TONIGHT, THEN CONTINUED CHANCES
FOR RAIN FRIDAY INTO SATURDAY NIGHT. SECONDARY CONCERNS ARE
TEMPERATURES.

TONIGHT: ISOLD TO WIDELY SCT T-STORMS PSBL ALONG DRYLINE FM S-CNTRL
KS UP THRU CNTRL KS. ANY STORMS THAT MANAGE TO FORM THRU CAP, COULD
EASILY BE SUPERCELLULAR IN STRUCTURE. SEE LOCAL HAZARDOUS WX OUTLOOK
FOR DETAILS. AS THE EVENING PROGRESSES, LOW LVL WIND FIELDS SHOULD
BACK AND INTENSIFY IN CNTRL/S-CNTRL KS WITH TRIPLE PT FORMATION IN
CNTRL KS AS COLD FRONT APPROACHES FM NEBRASKA. COVERAGE OF STORMS
SHOULD INCREASE IN CNTRL KS TOWARD 06Z. COLD FRONT IS SLOWER THAN
PROGGED YESTERDAY AND WL ONLY PRESS INTO THE NRN PORTIONS OF S-CNTRL
KS BY 12Z FRI. DECENT 850 MOISTURE CONVERGENCE PROGGED BY MESOETA
OVER CNTRL KS WITH 0-6 KM MEAN WINDS NEARLY PARALLEL TO FRONT
SUGGESTING LOCALLY HVY RAINFALL THREAT. WL TREND TOWARD HIER POPS IN
CNTRL KS, AND LESS IN SERN KS. OTHERWISE LOWS WL BE MILDER IN
S-CNTRL/SERN KS AHEAD OF FRONT THAN IN PREVIOUS FCSTS.

FRIDAY: 850 WINDS TEND TO VEER CONSIDERABLY AND WEAKEN SOME IN THE
MORNING, THUS ANY MCS ACTIVITY SURVIVING INTO S-CNTRL/SERN KS SHOULD
BEGIN TO DIMINISH BY MIDDAY. ATMOSPHERE COULD BECOME MODERATELY
UNSTABLE IN SERN KS AHEAD OF SFC COLD FRONT...GIVEN HIGHS COULD
REACH THE 80 TO 85 RANGE WITH MID 60S DWPTS. HOWEVER SIGNIFICANT
CLOUD COVER MAY INHIBIT INSTABILITY. WL KEEP DECENT CHANCE OF
SHOWERS/T-STORMS GOING IN THE SERN ZONES. TRIMMED HIGHS BACK SVRL
DEGREES IN CNTRL KS BEHIND FRONT DUE TO POST-FRONTAL LOW CLOUDS.

FRIDAY NIGHT THROUGH SATURDAY NIGHT: CONTINUED CHANCE FOR SHOWERS
WITH 850 FRONT LINGERING FROM W-CNTRL OK ACROSS SERN KS. ETA/AVN
INDICATE SOME ISENTROPIC LIFT N OF FRONT FM TIME TO TIME, ACROSS
MOST OF THE FCST AREA, BUT BEST CHANCES FOR LIFT APPEAR TO BE SRN
KS. TRIMMED HIGHS BACK A FEW DEG FOR SATURDAY WITH MOST AREAS IN
50S...WITH EXTENSIVE CLOUD COVER AND NERLY WINDS.

DAY 4 (SUN)- DAY 7 (THURS): GENERALLY FOLLOWING THE MRF PER NCEP
EXTENDED MODEL DISCUSSION AND SINCE IT APPEARS AS THOUGH THE MRF HAS
HAD THE BETTER HANDLE ON THE MUCH COOLER AIR PUSHING IN BEHIND THIS
COLD FRONT FRIDAY. LATEST TRENDS INDICATE A SMALL CHANCE OF
SHOWERS/T-STORMS CONTINUING IN  SERN KS EARLY SUNDAY, AS THE UPR LVL
TROF WL BE EJECTING OUT ACROSS THE PLAINS SAT NIGHT/EARLY SUNDAY.
BEST LOW LVL MOISTURE CONVERGENCE ALONG THE 850 FRONT IS PROGGED TO
THE SOUTHEAST OF SERN KS, SO SHOULD HAVE A HIGHER PRECIPITATION
POTENTIAL TO THE SE OF OUR FCST AREA. OTHERWISE, DID NOT MAKE ANY
SIGNIFICANT CHANGES TO TEMPERATURES. THE COOL CANADIAN AIRMASS
SHOULD MODIFY NICELY MONDAY INTO TUESDAY AHEAD OF THE NEXT UPR TROF
DIGGING TOWARD THE PLAINS FROM THE PACIFIC NW. APPEARS NEXT CHC OF
CONVECTION WL COME TUES NIGHT. SO PLANNING TO PUSH 20-30 POPS INTO
TUES NIGHT.

FCSTID = 9
ICT   61  72  46  56 /  50  40  50  50
HUT   58  67  45  54 /  70  30  40  40
EWK   59  69  46  55 /  70  40  40  40
EQA   62  71  46  56 /  60  40  50  50
WLD   66  76  48  59 /  40  50  50  50
RSL   48  57  40  50 /  60  20  30  30
GBD   53  60  42  52 /  70  30  40  40
SLN   54  60  43  52 /  70  30  40  40
MPR   58  67  46  55 /  70  40  40  40
CFV   71  79  50  59 /  40  60  60  60
CNU   66  76  48  58 /  50  50  50  50
K88   64  72  48  57 /  50  50  50  50

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:26 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
Apr 18, 7:43 PM CDTSevere Thunderstorm WarningICTRice62 min
Apr 18, 8:19 PM CDTTornado WarningICTMcPherson41 min
Apr 18, 8:23 PM CDTSevere Thunderstorm WarningICTMarion67 min
Apr 18, 9:06 PM CDTSevere Thunderstorm WarningICTChase39 min
Apr 18, 9:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion49 min
Apr 18, 10:44 PM CDTSevere Thunderstorm WarningICTMarion61 min
Apr 18, 11:10 PM CDTSevere Thunderstorm WarningICTChase65 min
Apr 18, 11:17 PM CDTTornado WarningICTChase28 min
Apr 18, 11:30 PM CDTSevere Thunderstorm WarningICTRussell60 min
Apr 18, 11:36 PM CDTSevere Thunderstorm WarningICTSaline39 min
Apr 18, 11:45 PM CDTSevere Thunderstorm WarningICTChase60 min
Apr 19, 12:01 AM CDTSevere Thunderstorm WarningICTLincoln59 min
Apr 19, 1:02 AM CDTSevere Thunderstorm WarningICTLincoln43 min
Apr 19, 1:17 AM CDTTornado WarningICTLincoln28 min
Apr 19, 3:25 PM CDTSevere Thunderstorm WarningICTWilson35 min
Apr 19, 3:32 PM CDTSevere Thunderstorm WarningICTAllen, Neosho43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.